Your Health. Your Family. Your Choice.
Administered by: Other Purchased by: Other
Life Threatening? No
Write-up: Information has been received from the author of the literature article title as stated above concerning an 11 year old female with seasonal allergies and mild asthma. Her initial symptoms consisted of a sudden onset of increased "moodiness" causing uncharacteristic anger and depression. These symptoms presented approximately 15 days after receiving her first dose of GARDASIL vaccination on 26-NOV-2007. The uncharacteristic behavior persisted and 1 month after initial mood changes she noted that her "eyes were doing weird things" and she perceived that visual images went "back and forth in circles". The abnormal ocular movements occurred with her eyes closed or open, and could be only minimally suppressed with great effort. There were no other symptoms at this time, however, her eye symptoms became more frequent and troubling to her. She then received the second dose of vaccine 2 months later in addition to MENACTRA vaccine. Four days after these vaccinations she developed noticeable worsening of the eye movements and acute perception of dizziness, which she described as the "room is spinning". This was accompanied by leg weakness requiring assistance to walk and "jumpy arms". Family history revealed a cousin with childhood epilepsy, maternal great aunt with lupus, maternal grandfather died of a rupture aneurysm at age 40, and mother with fibromyalgia, but no movement disorders or paraneoplastic syndromes. Initial examinations revealed conjugate opsoclonus with or without eyelid closure that worsened with attempts to maintain visual fixation. Optic discs were sharp. Cranial nerves were intact. There was mild weakness and impersistence of force in quadriceps, hamstrings, tibials anterior, hip adductors, abductors and iliopsoas. Mycoclonus was noted in upper and lower extremities, but was worse in the upper extremities. Trunk strength was preserved in the supine position with the patient able to perform sit-ups, but weakened with standing. Sensation to all modalities was intact. Myotactic tendon reflexes were brisk except that ankle reflexes were difficult to elicit. Extensor Babinski sign was not present. Clonus was not present. Dysmetria was noted in the upper extremities. Gait ataxia was severe. There were no telangictasia on skin or sclerae, or any other sign of neurocutaneous phakomatoses. The general physical exam was otherwise normal. No laboratory investigations established a toxic, metabolic, infectious, immunologic or paraneoplastic cause for the patient''s opsoclonus myoclonus (OMS). Anti-Ro was slightly elevated, but repeat was normal. There were no oligoclonal bands in the cerebrospinal fluids (CSF). Electroencephalogram was normal and multiple imaging studies were normal, with no evidene of nebrablastoma, gaglinoneuroma or other mass. The ophthalmologist''s examination found no evidence of retinitis cherry red spots, or optic pallor. The patient was treated with high dose methylprednisolone (2mg/Kg) daily in divided doses for 1 week, but developed headache and worsening myoclonus and hyperglycemia (354/mg/dL), so methylprednisolone was discontinued. IVIG 2 g/Kg in divided doses for 48 h, but there was no improvement. Levetiracetam was started and was associated with improvement after 5 days. She had elevated lactated and was therefore treated presumptively for mitochondrial disease with thiamine 25 mg twice daily, riboflavin 50 mg BID and Co-enzyme Q-10 while waiting more definitive mitochondrial testing. The lactated normalized, and there were no additional signs of mitochonridal disease (normal mitochondrial gemone analysis, methylglutaconic acid, and head MRI). Over the next month she was admitted to a rehabilitation center, during which her opsoclonus improved, but she was still unable to walk or reach accurately and a second course of IVIG (2 g/Kg divided BID) failed to improve her symptoms, including her mood changes. After 9 months, all her symptoms abated and she returned to her baseline function with only mild difficulty with walking up stairs. The authors reported that "This report describes a case of post-vaccines OMS due to GARDASIL in a child and documents that although the illness resolved after 10 months and did not benefit from IVIG therapy, it had a significant toll on her quality of life for a year." Opsoclonus myuoclonus was considered serious as disabling. Additional information has been requested. A copy of the published article is attached as further documentation of the patient''s experience.
Copyright © 2017 National Vaccine Information Center. All rights reserved.
21525 Ridgetop Circle, Suite 100, Sterling, VA 20166